Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

question about Lexapro side effects

I have been on Lexapro 30 mg for about 3 months.  All of a sudden in the last few days I have been experiencing the electrical shocks that I had when I weened from Effexor several years ago.  I have been taking my regular dosage regularly and was told by my doctor that this particular antidepressant would not have the similar withdrawal effects...and, I'm not even trying to withdraw.  My current psychiatrist is out of town and I don't know what I can do to help alleviate these symptoms.  I am planning to see my regular internist, but I don't think he has much experience in these areas.  I have changed only two
things in my normal rountine right before the "zaps" started...quit smoking and quit drinking, but I have done both of those before without consequence.  Have you heard of anyone else experiencing this type of symptom when NOT withdrawing?

Thanks
10 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
No, I have not, but you might ask your doctor about temporarily increasing your dose to see if that will stop it...
Avatar universal
I'm on Effexor XR, but about a month ago, I started experiencing sort of the same thing (very mild "zaps" in the afternoon, about 2 hours before my evening dose).  I saw my FNP last week and she suggested upping my dose, which I didn't want to do but I'm giving it a shot.  Unfortunately, I can't tell you if it's helping or not because I'm having some major sinus problems combined with tension headaches and am taking stuff for that, so it's difficult to say what's causing what and/or what might be helping...  At any rate, just thought I'd let you know that someone else out here has experienced something similar.
Avatar universal
I have been on 5mg of Lexapro for the past two years and have gained approximately 40 pounds since being on the drug.  It seems there is nothing I try will take the weight off.  Has anyone else experienced this side effect.  
I am to the point I want to get off of it.
Avatar universal
I have been diagnosed with PTSD and have been taking Lexapro for about 10 days.  The first 7 I took 10mg, the next 3 I took 20mg.  On day 10, I had hallucinations and felt just like I was on a bad acid trip.  I could not focus or concentrate on anything.  Today is better, but the focusing and concentration are still all over the place.  I did not take the meds today.  I am not taking it again until I see the psych.  Should be tomorrow.  I was scared to death of this feeling.  Is this common or am I just crazy?
Avatar universal
I HAVE BEEN ON ATIVAN WITH GOOD RESULTS MANY YEARS .NOW A NEW DR WANTS ME TO USE LEXPRO IAM AFRAID TO GET ADDICTED.DOES ANY ONE HAVE ANY INPUT
Avatar universal
I have found it takes a full month for your body to adjust to Lexapro.  At first I was on 10mg, but I have backed myself down to 5mg.  It took me about a month to get use to it.  The only symtom I had at first was heart palputations.
Avatar universal
I just started Lexapro (5 mg) yesterday.  I had not eaten for two days so I had a very empty stomach.  I had been very depressed, crying all the time, very sad feelings before taking the first pill. I started feeling better after 4 or 5 hours.  The sadness started going away, I stopped crying, and just stopped caring.

Is it possible for it to take effect that quickly?  I noticed such a dramatic improvement in my mood. I took my second pill today, and continue to feel better.
Avatar universal
Please help!
My daughter was prescribed lexapro and xanax for depression and sleep problems. Note that my baby is 22 years old and a typical college student; working, going to school and partying fairly hard. After taking the meds as prescribed for only about 7 days she experienced her first Grand Mal Seizure and the Doctor immediately told us that it could be the lexapro so she stopped taking it. Then 6 days later she had her second (less intense) but yet another Seizure. She then stopped taking the Xanax. At this point she (and her mother and I) were so freaked out that we decided the best thing to do was to clean up all the way around and she even decided to stop taking birth control, stop drinking alcohol, get on an exercise and diet plan. Her last Seizure was Monday 06/06 or 7 days ago.

My question ---- Is anyone aware of anyone else that may have had a similar experience??? If so, once off the drugs did the Seizures go away or are they here to stay??? Anything you can tell us would be helpful, lost and confused - need to help my baby.
Avatar universal
When I started on Lexapro I felt great and lost weight--at first.  After a while I felt the depression worsening.  Over the course of about 8 or 9 months I gained 30 lbs and my cholesterol became high.  It's not been from too much eating.  I'm eating a well-balanced diet.  I even tried going to a 300 cal/day diet and still gained weight! I have tried Wellbutrin, but had a reaction of chest pain on the first day.  I'm now on Cymbalta which doesn't seem to do much good either.  With all of them I have absolutely no sexual interest.  I also have no energy/motivation.  I spent several years in therapy.  It helped some with my mood, but I was unable to maintain the good feeling.  Depression runs very strongly in my family.  A friend said her doctor put her on dexadrine with her anti-depressant to help with the lethargy.  I would imagine this would help with the weight gain as well.  I can't take they tricyclics due to other medical problems.  I sure would appreciate any help I can get on these issues.  (Weight gain, loss of sexual interest, and meds not working).  I'm feeling like the side effects (and lack of effect) is just depressing me more.  It makes me feel like there's no point in being on the med.  Also, does anyone have any experience with/advice about the dexadrine?  Thanks so much.
Avatar universal
I have just gone cold turkey after 6 months on 15mg.  I am experiencing the zaps that everyone goes on about but not too bad.  Am I crazy??????? I have put on so much weight that I really want to be drug free.  Also I feel so lethargic about things on this drug.  Going to see the doce today who will prob tell me I am mad to just discontinue treatment.  Maybe I will get a lower dose to wean myself of the drug.  But so far after 3 days I feel ok and can cope with the withdrawal.  Does it get worse???
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area